Setting: University Hospital
Patient: 65-year-old female status-post liver transplant secondary to cirrhosis.
Case Description: Prior to the rehabilitation consult on post-operative day 42, she had an episode of acute rejection requiring rapid escalation of cyclosporine dosage, later changed to high dose tacrolimus for immunosuppression, resulting in high blood levels of both calcineurin inhibitors. She then complained of paroxysms of 10/10 pain over her entire body not relieved by opioids despite escalation in medication by the acute pain service. She was not participating in a rehabilitation program because of pain. Examination revealed an anxious woman for whom any tactile stimulation caused profound pain, precluding a thorough neuromuscular examination. She demonstrated spontaneous movement in all four limbs with akathesias.
Assessment/Results: After a literature search and discussion with the transplant team to determine if calcineurin-inhibitor induced pain syndrome (CIPS) was a likely cause for her pain, the patient’s immunosuppressive regimen was adjusted, as she was no longer in acute rejection. Tacrolimus was stopped, and cyclosporine dosage was gradually increased over several weeks. After her calcineurin inhibitor levels dropped, she had relief of pain such that she no longer required opioids, and could participate fully in an inpatient rehabilitation program. After less than two weeks on our inpatient service, she was discharged at a supervision level for household ambulation with a rolling walker.
Discussion: CIPS has been described as a cause of disabling pain after organ transplantation. In our patient, treatment of CIPS resulted in improved function. Reducing the blood levels of calcineurin inhibitor is the preferred treatment in the literature, as with our patient. In cases where this is not possible, calcium channel blockers have been used for pain relief.
Conclusions: Download Poster
Recommended CitationAnkam, MD, Nethra S. and Jacobs, MD, Stanley R., "Liver Transplant Recipient with Calcineurin-inhibitor Induced Pain Syndrome: A Case Report" (2006). Department of Rehabilitation Medicine Faculty Papers. Paper 15.